Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note concerning Fox's paper on Fenchel's conjecture

Author: T. C. Chau
Journal: Proc. Amer. Math. Soc. 88 (1983), 584-586
MSC: Primary 20F05; Secondary 20B27, 20H10
MathSciNet review: 702279
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The object of this note is to point out and correct an error in the paper [2] of Fox, purporting to prove Fenchel's conjecture that a finitely generated, infinite Fuchsian group has a torsion-free normal subgroup of finite index. Fox divided the proof of the main result in his paper into four cases and an error occurs in the proofs of Cases (III) and (IV). A direct proof of Case (III) was given. While a direct proof of Case (IV) can be given, the author shows that it also follows indirectly from the result in the paper [1] of Burns and Solitar.

References [Enhancements On Off] (What's this?)

  • [1] R. G. Burns and D. Solitar, Indices of torsion-free subgroups of Fuchsian groups, Proc. Amer. Math. Soc. (to appear). MR 715855 (85e:20035)
  • [2] R. H. Fox, On Fenchel's conjecture about $ F$-groups, Math. Tidsskr. B (1952), 61-65. MR 0053937 (14:843c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F05, 20B27, 20H10

Retrieve articles in all journals with MSC: 20F05, 20B27, 20H10

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society